Funnel Cloud, Polk
- When
- July 11, 7:15 PM CST
- Where
- Polk County, 1.38 mi S of Lengby
- Reported by
- Storm Chaser
- Coordinates
- 47.500, -95.630
A cold front moved into the northwest quarter of Minnesota during the evening of the 11th into the early morning hours of the 12th. Ahead of this cold front, temperatures over the northwest quarter of Minnesota during the early evening of the 11th ranged well into the 80s, with dew points in the middle 70s, so it was very warm and muggy.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A cold front moved into the northwest quarter of Minnesota during the evening of the 11th into the early morning hours of the 12th. Ahead of this cold front, temperatures over the northwest quarter of Minnesota during the early evening of the 11th ranged well into the 80s, with dew points in the middle 70s, so it was very warm and muggy. Thunderstorms broke out along the front, producing funnel clouds, tornadoes, large hail, and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 11, 6:05 PM CST, 1 hour 10 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 705 PM CDT Wed Jul 11 2018 .UPDATE... Issued at 705 PM CDT Wed Jul 11 2018 Cap has been holding so far, but a few showers have started to develop and the sat loop shows more convective towers forming. Think that we will continue to see development as the evening goes on and the low level jet kicks in. SPC meso page has the sig tor parameter in our eastern counties up around 5 due to high levels of CAPE and 0-1km storm relative helicity over 200. Tornado watch has been issued. Lowered POPs a bit in the northwestern counties where the front has already passed, but otherwise kept grids pretty close to what we had going. && .SHORT TERM...(This evening through Thursday) Issued at 324 PM CDT Wed Jul 11 2018 As of 3 pm, the frontal boundary extended from Cavalier down toward Jamestown North Dakota. Behind the front, winds have turned to the west-northwest and dew points were slow to drop. Ahead of the front, temperatures have finally come up, but still not quite as high as expected in some areas. Dew points were in the lower 70s, with even some middle 70s at a few spots. So it is very warm and humid. The front is expected to pass east of the Red River in another 2-3 hours or so. Grand Forks is already switching to the southwest, as is Valley City and Gwinner. The one thing limiting convection right now are the warm mid level temperatures. 700mb temps right now are at least +12C over a good portion of the FA. High resolution models show convection becoming a little stronger and widespread in the 7 to 8 pm time frame. With the front mainly over northwest Minnesota by then, that would be the area for any strong to severe storms. The time window would likely be from 7-8 pm until around midnight. Some of the strong to severe storms may try to build southward, possibly even clipping the Fargo-Moorhead area into the southern Red River Valley. However, the best bet may be from Waskish to Bemidji to Detroit Lakes. With the high moisture in the area, these storms would likely drop localized heavy rain as well. Some models are hinting at the potential for some lingering weak activity into a portion of early Thursday, but will keep it dry for now. Otherwise slightly cooler and a touch less humid on Thursday as well. .LONG TERM...(Thursday night through Wednesday) Issued at 324 PM CDT Wed Jul 11 2018 Forecast is still on track showing that the best, if not only, chance for impactful weather will present itself Sat eve into the overnight. Thu eve and Fri will be dry and still warm, with westerly sfc winds promoting daytime warmth. By Sat afternoon two days of evapotranspiration effects of abundant ground moisture and more southerly winds will help SFC dewpoints to rise up toward the 70 degree mark again. This will combine with an upper wave tracking across Manitoba and an attendant cold front sweeping through south of the border to set up late eve and overnight convection. Ensembles, operational and statistical models paint a consistent picture for substantially cooler and drier weather during the Sun to Tue interval. This surge of cooler air on NW flow would look to suppress any sensible weather a good distance south of the forecast area. Daytime highs in the 70s will be accompanied by overnight lows in the low to mid 50s. Return flow should kick in mid week, returning the region to seasonal warmth by then. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 705 PM CDT Wed Jul 11 2018 Some MVFR cumulus clouds at KBJI have been going back and forth between SCT and BKN, and some HZ has developed at KDVL. Think both of these reductions in category will be short lived. All other TAF sites are VFR and will remain so throughout the period. Convection will form near a cold front moving across the area. The best chances for storms will be near KBJI so have mention in at that site for this evening. Storms will push out of the area before 06Z. Winds will shift to the southwest and then northwest as the cold front continues to push through. Some gusts to near 20 kts will be possible tomorrow afternoon at least at KGFK and KDVL. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JR SHORT TERM...Godon LONG TERM...WJB AVIATION...JR
Hazardous Weather Outlook National Weather Service Grand Forks ND 1157 AM CDT Wed Jul 11 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ027-030-039-049-052-053- 121700- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Grand Forks-Traill- Cass-Ransom-Sargent-Richland- 1157 AM CDT Wed Jul 11 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Severe thunderstorms possible tonight between 7 pm and midnight. Areas east of the Red River will see the highest risk. Large hail up to 2 inches in diameter and 75 mph wind gusts will be the primary risks. The tornado risk is relatively low but cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are again possible on Saturday, with severe storms possible. Details are still uncertain with this activity. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. NDZ006>008-014>016-024-026-028-029-038-054-121700- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy- Nelson-Griggs-Steele-Barnes-Western Walsh County- 1157 AM CDT Wed Jul 11 2018 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are again possible on Saturday, with severe storms possible. Details are still uncertain with this activity. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
423 PM CDT WED JUL 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 AM TSTM WND DMG 1 NE PENN 48.23N 99.07W
07/04/2018 Ramsey ND EMERGENCY MNGR
DOWNBURST WINDS HITS HOMESTEADS ACROSS EASTERN COULEE AND
WESTERN DRY LAKE TOWNSHIPS. AT ONE HOMESTEAD, WIND OF 70
TO 80 MPH, BLEW IN THE OVERHEAD DOOR OF A SOUTH FACING
ATTACHED GARAGE. THE EAST AND NORTH WALLS WERE BLOWN OUT
AND ROOF PEELED BACK TO THE NORTH-NORTHEAST. A SMALL
WOODEN GRANARY WAS SLID BACK ON ITS FOUNDATION. NUMEROUS
LARGE TREE BRANCHES AND LIMBS WERE BROKEN DOWN IN THE
AREA.
&&
GGUSTPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
523 PM CDT WED JUL 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM TSTM WND DMG 3 WSW NEW ROCKFORD 47.66N 99.20W
07/08/2018 Eddy ND TRAINED SPOTTER
SIGNIFICANT TREE DAMAGE BEGINS SOUTH AND WEST OF TOWN.
0333 AM TSTM WND DMG NEW ROCKFORD 47.68N 99.14W
07/08/2018 Eddy ND NWS STORM SURVEY
NUMEROUS TREES UPROOTED WITHIN THE CITY LIMITS. TREE SIZE
VARIED FROM 12 TO 24 INCHES. POWER LINES TAKEN DOWN BY
TREE LIMBS ALL AROUND TOWN AND THE AREA LEADING TO
WIDSPREAD POWER OUTAGES. TIME APPROXIMATE BASED ON RADAR.
0334 AM NON-TSTM WND GST 1 N NEW ROCKFORD 47.70N 99.14W
07/08/2018 E110 MPH Eddy ND NWS STORM SURVEY
AIRPORT HANGAR SUSTAINED SIGNIFICANT DAMAGE WITH HALF OF
THE ROOF REMOVED AND OUTSIDE WALLS ON NORTH END OF THE
BUILDING COLLAPSED. HEAVIER DEBRIS SCATTERED APPROX 50 TO
150 FEET NORTHEAST OF HANGAR AND LIGHTER DEBRIS SCATTERED
AS FAR AS 400 YARDS AWAY. DAMAGE IS CONSISTENT WITH A
SERIAL MICROBURST WITH ESTIMATED WINDS OF 95 TO 110 MILES
PER HOUR. TIME ESTIMATED BASED ON RADAR.
0338 AM TSTM WND DMG 4 N NEW ROCKFORD 47.74N 99.15W
07/08/2018 Eddy ND PUBLIC
MULTIPLE TREES DOWN AND SIGNIFICANT DAMAGE TO A MACHINE
SHED
0343 AM TSTM WND DMG SHEYENNE 47.83N 99.12W
07/08/2018 Eddy ND NWS STORM SURVEY
SEVERAL TREES OF 12 TO 18 INCHES UPROOTED IN TOWN. TIME
APPROXIMATE BASED ON RADAR
0356 AM HAIL THIEF RIVER FALLS 48.11N 96.18W
07/08/2018 M0.75 INCH Pennington MN PUBLIC
IN TOWN 3 TO 5 MINUTES OF HAIL.
0400 AM HAIL 6 E THIEF RIVER FALLS 48.11N 96.05W
07/08/2018 E1.25 INCH Pennington MN PUBLIC
LARGE HAIL NEARLY COVER THE GROUND.
0404 AM TSTM WND GST 11 S HAMAR 47.68N 98.57W
07/08/2018 M62.00 MPH Eddy ND MESONET
PEAK WINDS MEASURED AT NDAWN STATION LOCATED ALONG HWY
20, 10 N OF MCHENRY. WIDESPEAD TREE DAMAGE NOTED
THROUGHOUT CENTRAL COLVIN TOWNSHIP.
0418 AM TSTM WND DMG PEKIN 47.79N 98.33W
07/08/2018 NELSON ND NWS STORM SURVEY
WIDESPREAD TREE DAMAGE NOTED ALONG HWY 15 TROUGH CENTRAL
OSAGO TOWNSHIP. TIME ESTIMATED BASED ON RADAR.
0436 AM TSTM WND DMG 9 ENE MCVILLE 47.81N 98.00W
07/08/2018 Nelson ND PUBLIC
WIDESPREAD TREE DAMAGE NOTED IN FARMSTEADS AND SHELTER
BELTS ALONG HWY 32 THROUGH WESTERN RUGH TOWNSHIP. TIME
ESTIMATED BASED ON RADAR.
0455 AM TSTM WND GST LARIMORE 47.91N 97.63W
07/08/2018 M55.00 MPH GRAND FORKS ND PUBLIC
PERSONAL WEATHER STATION
0456 AM TSTM WND DMG LARIMORE 47.91N 97.63W
07/08/2018 GRAND FORKS ND PUBLIC
TREE BRANCHES BROKEN DONE. SHINGLES OFF ROOF.
0518 AM TSTM WND GST 1 NW EMERADO 47.93N 97.38W
07/08/2018 M50.00 MPH Grand Forks ND MESONET
PEAK WIND MEASURED AT THE RWIS STATION ALONG HIGHWAY 2.
0524 AM TSTM WND GST 6 WNW GRAND FORKS 47.95N 97.19W
07/08/2018 M52.00 MPH Grand Forks ND ASOS
PEAK WINDS MEASURED AT THE GRAND FORKS AIRPORT /KGFK/.
0526 AM HAIL 2 WNW GRAND FORKS 47.93N 97.11W
07/08/2018 E0.75 INCH Grand Forks ND NWS EMPLOYEE
0527 AM TSTM WND DMG GRAND FORKS 47.92N 97.07W
07/08/2018 Grand Forks ND AMATEUR RADIO
TREE DOWN BLOCKING TRAFFIC ON WASHINGTON ST NEAR GATEWAY
DR
0530 AM TSTM WND DMG 2 SSW GRAND FORKS 47.90N 97.09W
07/08/2018 Grand Forks ND NWS EMPLOYEE
STREET LIGHT POLE BENT DOWN TO THE GROUND. NUMEROUS LARGE
TREE BRANCHES AND LIMBS BROKEN DOWN ACROS STHE AREA. SOME
SMALLER TREES SNAPPED.
0533 AM HAIL 4 E EAST GRAND FORKS 47.93N 96.93W
07/08/2018 E1.25 INCH Polk MN TRAINED SPOTTER
LARGE HAIL MIXED IN VERY HEAVY RAIN FELL FOR 3 TO 4
MINUTES... FOLLOWED BY DAMAGING DOWNBURST WINDS AND MORE
RAIN.
0535 AM TSTM WND DMG 2 NE GRAND FORKS 47.94N 97.04W
07/08/2018 Grand Forks ND PUBLIC
REPORT OF FOUR TO FIVE INCH BRANCHES DOWN IN RIVERSIDE
PARK WITH TIME ESTIMATED BY RADAR
0536 AM TSTM WND GST 4 E EAST GRAND FORKS 47.93N 96.93W
07/08/2018 E90.00 MPH Polk MN NWS STORM SURVEY
ROOF PANELS AND ROOFING MATERIAL PEELED UP FROM A STEEL
CLAD POLE SHED AND FLUNG OVER 100 YARDS TO THE ESE.
NEARBY FARMSTEDS HAD LARGE TREE BRANCHES AND LIMBS BROKEN
AND SHINGLES AND GUTTERS TORN OFF OF HOUSES AND SHEDS
ACROSS NORTHERN HUNTSVILLE AND SOUTHERN SULLIVAN
TOWNSHIPS.
0537 AM TSTM WND GST 5 ENE EAST GRAND FORKS 47.96N 96.92W
07/08/2018 M58.00 MPH Polk MN PUBLIC
PERSONAL DAVIS AT KRUEGER FARMS
0540 AM TSTM WND DMG 7 NNW WASKISH 48.26N 94.57W
07/08/2018 Beltrami MN PARK/FOREST SRVC
NUMEROUS POLAR TREES SNAPPED OR TOPPLED ALONG HWY 72 AND
THRIOUGH TEH RED LAKE WILDLIFE MANAGEMENT AREA. TIME
ESTIMATED BASED ON RADAR.
0541 AM TSTM WND GST 6 ESE EAST GRAND FORKS 47.90N 96.90W
07/08/2018 M62.00 MPH Polk MN MESONET
PEAK WIND AT THE RWIS ALONG HIGHWAY 2 NEAR MALLORY.
0544 AM HAIL 2 E EUCLID 47.97N 96.60W
07/08/2018 E1.75 INCH Polk MN NWS STORM SURVEY
LARGE AND WIND DRIVEN HAIL STRIPPED SUGARBEET, BEAN, AND
WHEAT FIELD IN FAER EASTERN EUCLID AND WESTERN BELGIUM
TOWNSHIPS. LARGE TREE BRANCHES WERE BROKEN DOWN
THROUGHOUT THE AREA AS WELL.
0600 AM TSTM WND GST 3 NNW CROOKSTON 47.81N 96.63W
07/08/2018 M47.00 MPH Polk MN AWOS
PEAK WINDS AT THE CROOKSTON AIRPORT /KCKN/.
0637 AM HAIL 8 ENE HIGH LANDING 48.09N 95.65W
07/08/2018 E1.25 INCH Pennington MN PUBLIC
A FEW QUARTER TO HALF DOLLAR SIZED HAIL IN VERY HEAVY
RAIN.
&&
GGUSTSpecial Weather Statement
National Weather Service Eastern ND/Grand Forks ND
757 PM CDT WED JUL 11 2018
MNZ009-120145-
North Beltrami MN-
757 PM CDT WED JUL 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BELTRAMI COUNTY
UNTIL 845 PM CDT...
At 757 PM CDT, Doppler radar was tracking a strong thunderstorm over
northwestern Upper Red Lake, or 49 miles north of Bemidji, moving
northeast at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern
Beltrami County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Tornado Watch remains in effect until 100 AM CDT for north central
Minnesota.
LAT...LON 4805 9492 4824 9500 4837 9479 4837 9443
4835 9442 4811 9443 4810 9442 4809 9442
TIME...MOT...LOC 0057Z 240DEG 29KT 4819 9482
HopkinsThe Fargo/Grand Forks radar (KMVX), 127 km away, was scanning. The volume nearest the first event began at 01:14 UTC.
5 thunderstorm wind, 4 hail, 3 tornado, 2 funnel cloud. Local standard time, as filed.
A camper-trailer was blown over and large tree branches were blown down at a campsite along the northeast edge of Upper Red Lake.
The funnel cloud was first viewed over Lower Red Lake, west of Ponemah, from Red Lake and other locations.
Reports of this tornado, along with video, were posted to social media. The tornado touched down just off the shore, over Lower Red Lake. It moved on shore roughly two miles west of Ponemah and continued to track to the east-northeast, for another mile or so, before dissipating. Large poplar and ash tree limbs were broken down along this path. Peak winds were estimated at 80 mph.
This tornado touched down and tracked along and across the Bureau of Indian Affairs (BIA) 25 road for about two miles, to near the south shore of the Lower Red Lake. Trees were torn up quite violently and debris was spread across nearly a mile of BIA25. Peak winds were estimated at 100 mph.
A few trees were blown down along highway 72 near the Red Lake Wildlife Management Area.
Reports of this tornado, along with video, were posted to social media, showing contact and an eastward track beginning over open water on Lower Red Lake. The tornado tracked onshore about four miles north-northwest of Battle River, and continued on an intermittent east-northeast track for nearly five miles, crossing Beltrami County 23 about four miles north of Saum. Large poplar and pine trees were snapped or uprooted along the damage path. Peak winds were estimated at 100 mph.
The hail fell with very heavy rain.
Dime to nickel sized hail fell along with strong winds.
A Beltrami County deputy reported trees blown down onto county road 106, north of Saum and south of the country road 108 intersection.
Crop and tree damage was reported. Trees estimated to be about a foot in diameter were snapped or uprooted.
Tree damage was observed.
Hail and very heavy rain fell.
The hail was accompanied by very heavy rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyThe tornado archive for Minnesota, 2018Warnings in Minnesota, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758353, 758359, 758354, 758355, 758356, 758360, 758357, 758358, 758361, 758362, 758363, 758364, 758365, 758366.